Enlighten

All self-caresuicideanxietycommunitymental healthlgbtqadvocacyartdiaryawareness

Antidepressant Withdrawal Symptoms

Posted November 14, 2018

Tags: self-care

"It's important to not let these 'off' sensations stop you from feeling healthy, both physically and emotionally."

 

Over the past four weeks, I haven’t been the best at managing my medication supply. I take two medications for depression: Pristiq in the morning and a low dose of Lithium at night. 

I didn’t give the right address for Pristiq–or order it in time. Therefore, I was four days without my Pristiq. Aside from just feeling “out of it,” the biggest withdrawal symptom I experienced was nausea.

A few days later, a similar situation happened with my Lithium. I requested the order via a mail-order service (my go-to method for prescriptions), but that request didn’t go through. I called my doctor’s office and was notified that I should have ordered the prescription to a local pharmacy since it was a one-month supply. As a result, I was several days without my Lithium. Unlike Pristiq, Lithium’s withdrawal exerted an array of symptoms: blurry vision, dizziness, paranoia, social anxiety, and the worst one yet–feeling isolated.

Social anxiety and feelings of isolation are two symptoms of depression/anxiety that I do not regularly experience anymore. I felt like I was spiraling back to earlier days before all that therapy, all that growth, all that improvement. I felt removed from reality and the people in my life. 

The first thing I needed to do was call in and get my medication as soon as possible. At the time, it seemed like the only thing I could do. Once I received the meds and took it, it only took a day and a half to return to my version of “normal.” Looking back, I definitely wish I knew more about withdrawal symptoms and reminded myself to practice self-care.

 

Here is some helpful information on coping with antidepressant medication withdrawal.

 

According to Harvard’s Women Health Watch, withdrawal symptoms can include:

-Irregular sweating or tolerance to heat

-Difficulty sleeping

-Unbalanced equilibrium

-Tremors, restless legs

-Difficulty speaking

-Impaired control of walking

-Numbness in body

- “Brain-zaps”, a sensation of feeling like an electric shock occurs in the head

-Hypersensitivity to sound

-Mood swings

-Agitation

-Anxiety

-Mania

-Depression

-Confusion

-Paranoia

-Suicidal thoughts or feelings (if you feel in danger of hurting yourself, please call 911 or visit our resource list for more resources).

 

If you are experiencing these symptoms and think it may be due to the lack of your antidepressant medications, it is important to take measures to ensure your safety and health. 

A big first step should be to get in contact with your doctor or pharmacist. They will be able to advise you with your next step in regards to taking your medication. If you no longer want to take your medication, that is another conversation you should have with your doctor.

While you are waiting and the symptoms seem to still happen, it is best to practice your best version of self-care possible. Withdrawal symptoms can definitely affect one's mental wellbeing. It's important to not let these "off" sensations stop you from feeling healthy, both physically and emotionally.

 

Some ways to practice self-care:

  • If you need help getting started, visit our Resource Quick Sheet.
  • Reach out to a mental health professional, such as a therapist or counselor, for guidance.
  • To directly speak to someone now via a hotline, visit our Professional Resources - Crisis Support page.
  • Drink plenty of water. 
  • Exercise. This can help ease off depression and anxiety symptoms. 
  • Try to get a healthy amount of sleep. 
  • Reach out to your family and friends. Let them know your symptoms and how they can best support you. Telling them your withdrawal situation can help explain your change in mood.
  • Don’t put pressure on yourself for the symptoms to disappear immediately. This can help lessen the stress withdrawal symptoms can inherently cause.
  • Check out our other Self-Care articles (while these articles aren't directly related to withdrawal symptoms, they still feature a variety of techniques to improve your mental wellbeing).

 

Remember, that the symptoms aren't forever and they will soon pass.

You got this!

 

(Cover Photo: Take your meds by Mila Jacob Stetser is licensed under CC BY-NC 2.0)


You May Also Like…

For the Page: a Prayer

Posted January 29, 2018

Tags: self-careart

Reject the myth that artists must be "tortured." Find out how the true spirit of art is the spirit of personal health & healing.

Read Article

2nd Annual Auction a Huge Hit for GRC

Posted September 03, 2018

Tags: community

The GRC 2nd Annual Silent Auction shows promise for our commitment to rallying communities together to destigmatize mental health.

Read Article

Pills, Pills, Pills

Posted September 28, 2017

Tags: self-careawarenessadvocacy

A personal account of how medication can change the lives of those with mental illness... for the better.

Read Article